Skip to main content

Bayesian generalized probability calculus for density matrices

Abstract

One of the main concepts in quantum physics is a density matrix, which is a symmetric positive definite matrix of trace one. Finite probability distributions can be seen as a special case when the density matrix is restricted to be diagonal.

We develop a probability calculus based on these more general distributions that includes definitions of joints, conditionals and formulas that relate these, including analogs of the Theorem of Total Probability and various Bayes rules for the calculation of posterior density matrices. The resulting calculus parallels the familiar “conventional” probability calculus and always retains the latter as a special case when all matrices are diagonal. We motivate both the conventional and the generalized Bayes rule with a minimum relative entropy principle, where the Kullbach-Leibler version gives the conventional Bayes rule and Umegaki’s quantum relative entropy the new Bayes rule for density matrices.

Whereas the conventional Bayesian methods maintain uncertainty about which model has the highest data likelihood, the generalization maintains uncertainty about which unit direction has the largest variance. Surprisingly the bounds also generalize: as in the conventional setting we upper bound the negative log likelihood of the data by the negative log likelihood of the MAP estimator.

References

  • Alexa, M. (2002). Linear combination of transformations. In SIGGRAPH’02: Proceedings of the 29th annual conference on computer graphics and interactive techniques (pp. 380–387). New York: ACM Press.

    Chapter  Google Scholar 

  • Bernstein, D. S. (2005). Matrix mathematics: theory, facts, and formulas with application to linear systems theory. Princeton: Princeton University Press.

    MATH  Google Scholar 

  • Bhatia, R. (1997). Matrix analysis. Berlin: Springer.

    Google Scholar 

  • Buz̆ek, V., Drobný, G., Derka, R., Adam, G., & Wiedemann, H. (1999). Quantum state reconstruction from incomplete data. Chaos Solitons Fractals, 10, 981–1074.

    Article  MathSciNet  Google Scholar 

  • Caves, C. M., Fuchs, C. A., Manne, K. K., & Renes, J. M. (2004). Gleason-type derivations of the quantum probability rule for generalized measurements. Foundations of Physics, 34, 193–209.

    MATH  Article  MathSciNet  Google Scholar 

  • Cerf, N. J., & Adami, C. (1999). Quantum extension of conditional probability. Physical Review A, 60(2), 893–897.

    Article  MathSciNet  Google Scholar 

  • Feynman, R. P. (1972). Statistical mechanics: a set of lectures. Reading: Addison-Wesley.

    Google Scholar 

  • Gleason, A. (1957). Measures on the closed subspaces of a Hilbert space. Indiana University Mathematics Journal, 6, 885–893.

    MATH  Article  MathSciNet  Google Scholar 

  • Holevo, A. S. (2001). Lecture notes in physics. Monographs: Vol. 67. Statistical structure of quantum theory, Berlin, New York: Springer.

    Google Scholar 

  • Kato, T. (1978). Trotter’s product formula for an arbitrary pair of self-adjoint contraction semigroups. Topics in Functional Analysis (Advances in Mathematics—Supplementary Studies), 3, 185–195.

    Google Scholar 

  • Kivinen, J., & Warmuth, M. K. (1997). Additive versus exponentiated gradient updates for linear prediction. Information and Computation, 132(1), 1–64.

    MATH  Article  MathSciNet  Google Scholar 

  • Kivinen, J., & Warmuth, M. K. (1999). Averaging expert predictions. In Lecture notes in artificial intelligence : Vol. 1572. Computational learning theory, 4th European conference (EuroCOLT’99), Nordkirchen, Germany, March 29–31, 1999, Proceedings (pp. 153–167). Berlin: Springer.

    Google Scholar 

  • Nielsen, M. A., & Chuang, I. L. (2000). Quantum computation and quantum information. Cambridge: Cambridge University Press.

    MATH  Google Scholar 

  • Olivares, S., & Paris, M. G. A. Quantum estimation via the minimum Kullback entropy principle. Physical Review A, 76, 2007.

  • Schack, R., Brun, T. A., & Caves, C. M. (2001). Quantum Bayes rule. Physical Review A, 64, 014305.

    Article  MathSciNet  Google Scholar 

  • Simon, B. (1979). Functional integration and quantum physics. San Diego: Academic Press.

    MATH  Google Scholar 

  • Singh, R., Warmuth, M. K., Raj, B., & Lamere, P. (2003). Classification with free energy at raised temperatures. In Proc. of EUROSPEECH 2003, September 2003 (pp. 1773–1776)

  • Tsuda, K., Raätsch, G., & Warmuth, M. K. (2005). Matrix exponentiated gradient updates for on-line learning and Bregman projections. Journal of Machine Learning Research, 6, 995–1018.

    MathSciNet  Google Scholar 

  • Warmuth, M. K. (2005). Bayes rule for density matrices. In Advances in neural information processing systems 18 (NIPS’05). Cambridge: MIT Press.

    Google Scholar 

  • Warmuth, M. K. (2007). Winnowing subspaces. In Proceedings of the 24th international conference on machine learning (ICML’07). New York: ACM.

    Google Scholar 

  • Warmuth, M. K., & Kuzmin, D. (2006). Online variance minimization. In Proceedings of the 19th annual conference on learning theory (COLT’06), Pittsburg, June 2006. New York: Springer.

    Google Scholar 

  • Warmuth, M. K., & Kuzmin, D. (2008). Randomized PCA algorithms with regret bounds that are logarithmic in the dimension. Journal of Machine Learning Research, 9, 2217–2250.

    MathSciNet  Google Scholar 

  • Zellner, A. (1998). Optimal information processing and Bayes’s theorem. The American Statistician, 42(4), 278–284.

    Article  MathSciNet  Google Scholar 

Download references

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Manfred K. Warmuth.

Additional information

Supported by NSF grant IIS 0325363. Some of this work was done while visiting National ICT Australia in Canberra.

Editor: Nicolo Cesa-Bianchi.

Rights and permissions

Open Access This is an open access article distributed under the terms of the Creative Commons Attribution Noncommercial License (https://creativecommons.org/licenses/by-nc/2.0), which permits any noncommercial use, distribution, and reproduction in any medium, provided the original author(s) and source are credited.

Reprints and Permissions

About this article

Cite this article

Warmuth, M.K., Kuzmin, D. Bayesian generalized probability calculus for density matrices. Mach Learn 78, 63 (2010). https://doi.org/10.1007/s10994-009-5133-7

Download citation

  • Received:

  • Revised:

  • Accepted:

  • Published:

  • DOI: https://doi.org/10.1007/s10994-009-5133-7

Keywords

  • Generalized probability
  • Probability calculus
  • Density matrix
  • Quantum Bayes rule